Discontinuing Metoprolol Update

Help Support ValveReplacement.org:

Eva

Miracle Believer
Joined
Aug 7, 2008
Messages
4,348
Location
Southern California
What is reducing meds is a good thing?

I have tried to taper of my Metoprolol and I find that I develop irregular heart rhythms so I am all for keeping my 50mg twice a day
This is what happened to me too, three times (tho with my cardiologist's approval). Much better to tolerate Toprol than developing those nasty irregular heart beat rythms!
 

Brinntache

Well-known member
Joined
Mar 25, 2021
Messages
70
Location
Hamilton, Ontario, Canada
What is reducing meds is a good thing?
Well, there are some side effects to Metoprolol which hit everyone differently. (and the list is long.) In general, the less pharmaceuticals in your body the better. If you need them, and they help, then great. But if you can get to the point where you don't, all the better.
 

Amy

Well-known member
Joined
Jan 6, 2013
Messages
253
What is your pulse rate?
My pulse has slowly come up, obviously, since stopping Metoprolol, but it’s not that high - still under 100 at home, under 60 resting, & up to 140 or so on a walk.

I know that going back on it would be the easiest way, but ... I don’t like relying on more things than I absolutely have to, I guess. I know lots of people take lots of drugs... and even on the handful of supplements and warfarin that I’m on, the nurses always look surprised that there’s not more... but I don’t like it. Am I wrong? Maybe. Maybe I’d be less bothered by the arrogant idiots cardiologists I meet if I were on some sort of anti-anxiety med. : ) Any suggestions?
 

Eva

Miracle Believer
Joined
Aug 7, 2008
Messages
4,348
Location
Southern California
My pulse has slowly come up, obviously, since stopping Metoprolol, but it’s not that high - still under 100 at home, under 60 resting, & up to 140 or so on a walk.

…I don’t like relying on more things than I absolutely have to, I guess.
…Any suggestions?
It is not up to us whether we like or not like "relying" on a medicine. It's whether our heart needs it or not.
Again, I ”suggest” you discuss this pulse variation with a cardiologist, especially that you have dizziness, fainting, etc.
Read about AFib here: Atrial fibrillation - Symptoms and causes
Quote:
Symptoms
Some people with atrial fibrillation (A-fib) don't notice any symptoms. Those who do have atrial fibrillation symptoms may have signs and symptoms such as:
  • Sensations of a fast, fluttering or pounding heartbeat (palpitations)
  • Chest pain
  • Dizziness
  • Fatigue
  • Lightheadedness
  • Reduced ability to exercise
  • Shortness of breath
  • Weakness
unquote.

Personally, my pulse crept on me slowly in December, but without any of your symptoms. I am taking now "Amiodarone" to put it back in rhythm, which side effects are much worse than Toprol!!!

Good luck and keep us posted.
 

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,579
I am taking now "Amiodarone" to put it back in rhythm, which side effects are much worse than Toprol!!!
I am sure that you probably already know this Eva, but be sure to check your INR often while on amiodarone. It wreaks havoc on INR. It caused mine to go from 3.1 to 9.7 in 3 or 4 days. That was on 800mg/day, which is a high dose.

You are right that it has bad side effects. Really bad if on it long term. Hopefully they won't need to keep you on it too long.
 

Amy

Well-known member
Joined
Jan 6, 2013
Messages
253
I ”suggest” you discuss this pulse variation with a cardiologist
This pulse variation is not uncommon, is it?

I did go to a new cardiologist yesterday. The problem is that these guys spend three minutes in the room with you, make eye contact for five seconds, and say you’re fine. Without answering questions; without really looking (for example, I told him I don’t feel short of breath unless I’m standing, but he would only listen to my heart while I was sitting down); without caring.

I honestly feel, after every doctor visit, that I have little choice but to wish myself better, or die trying and at least be free from these awful ‘doctors’. Or move to the West coast. : )
 

Eva

Miracle Believer
Joined
Aug 7, 2008
Messages
4,348
Location
Southern California
I am sure that you probably already know this Eva, but be sure to check your INR often while on amiodarone. It wreaks havoc on INR. It caused mine to go from 3.1 to 9.7 in 3 or 4 days. That was on 800mg/day, which is a high dose.

You are right that it has bad side effects. Really bad if on it long term. Hopefully they won't need to keep you on it too long.
Thank you Chuck C,
Luckily, my Electrophysiologist warned me of this when I had my cardio version in March 2021.
This year, soon after I started 400 mg a day on January 20th, I had to lower my Warfarin from 7 mg to 5 mg. And my pulse dropped from 125 to the 80s by March 22nd.

What duration is considered too long to be on Amiodarone?! On internet, it’s over 4 or 6 months!

My cardio insisted on tapering me off it after 9 weeks to 200 mg/day and increasing my Toprol from 100 mg to150 mg. He wants me to keep it this way though I informed him that my pulse upped up again (93-100 bpm). He says he’s ok with the 90s. I'm not! Maybe it will drop with time or I may have to adjust to it! Or, not sure what action will become necessary next.
Stay safe and healthy.
 

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,579
What duration is considered too long to be on Amiodarone?!
Hi Eva.

From what I’ve read, the serious side effects are generally after years of use and particularly at higher doses. The significantly increased risk of cancer is the one which really caught my attention.

“In postmarketing surveillance, the US Food and Drug Administration has reported the development of lung masses, thyroid cancer, and skin cancer after amiodarone therapy.”

The good news is that it is dose dependent, and the dose that your cardiologist plans to bring you down to, 200mg/day, is relatively low.

“After adjustment for age, sex, and comorbidities, the hazards ratio was 1.98 (95% CI, 1.22-3.22; P = .006) for the high tertile of cDDDs compared with the low tertile.”

The 200mg/day dosage would put you in the lower tertile for this study, in terms of cDDDs.

Getting a little more into the details: “Compared with the general population, the cancer incidence was significantly higher among patients with > 180 cDDDs (SIR, 1.28; P = .046), but not among those with ≤ 180 cDDDs.”

By my calculations, your daily dose of 200mg would put you at 73 cDDDs. So, the findings from this study would suggest that your risk would be the same as the general population, at your relatively low dose.


There are many other side effects associated with long term amiodarone use. The study below discusses the more well known ones. The good news is that the risks are smaller with lower doses such as yours.

 

Eva

Miracle Believer
Joined
Aug 7, 2008
Messages
4,348
Location
Southern California
Hi Eva.

From what I’ve read, the serious side effects are generally after years of use and particularly at higher doses. The significantly increased risk of cancer is the one which really caught my attention.

“In postmarketing surveillance, the US Food and Drug Administration has reported the development of lung masses, thyroid cancer, and skin cancer after amiodarone therapy.”

The good news is that it is dose dependent, and the dose that your cardiologist plans to bring you down to, 200mg/day, is relatively low.

“After adjustment for age, sex, and comorbidities, the hazards ratio was 1.98 (95% CI, 1.22-3.22; P = .006) for the high tertile of cDDDs compared with the low tertile.”

The 200mg/day dosage would put you in the lower tertile for this study, in terms of cDDDs.

Getting a little more into the details: “Compared with the general population, the cancer incidence was significantly higher among patients with > 180 cDDDs (SIR, 1.28; P = .046), but not among those with ≤ 180 cDDDs.”

By my calculations, your daily dose of 200mg would put you at 73 cDDDs. So, the findings from this study would suggest that your risk would be the same as the general population, at your relatively low dose.


There are many other side effects associated with long term amiodarone use. The study below discusses the more well known ones. The good news is that the risks are smaller with lower doses such as yours.

Thank you very much for the detailed explanation and the article.🙂
My cardio is worried about “corneal and lung changes” maybe because I lost two sisters to cancer and a brother to lung cancer!
 
Last edited:

mimi1968

On-X Aortic Valve
Joined
Jun 13, 2012
Messages
5
Location
Vancouver, BC, Canada
I am 4 weeks post-op...and therefore 4 weeks on Metoprolol. Did you take it for 2 years? After reading your post, I am ready to get off it. My heart beats pretty hard at times, especially at bedtime. I feel it in my left should blade and my left collar bone as well. I assumed the Metoprolol was reducing that feeling, rather than adding to it. Wow.
I am 6 weeks post-op and took 75 mg of metoprolol twice a day for 4 weeks, and then I saw my cardiologist and she decided I only need 25 mg twice a day. I've been told that I only need to take it for 3 months after the surgery, but I guess it depends on how your heart is.
 

Latest posts

Top